Florida, 2012

Frost and Freeze in Florida, December 22 to 23, 2012

December 22 to 23, 2012 · NWS TBW · 12 events in 12 counties and zones

A cold front very quickly pushed across the Florida peninsula early on the morning of the 21st, with a cool air mass filling in behind the front. Temperatures briefly dropped below freezing on the morning of the 22nd, though colder and much more widespread temperatures were reported on the 23rd across west central and southwest Florida.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front very quickly pushed across the Florida peninsula early on the morning of the 21st, with a cool air mass filling in behind the front. Temperatures briefly dropped below freezing on the morning of the 22nd, though colder and much more widespread temperatures were reported on the 23rd across west central and southwest Florida. No major crop damage was reported.

Much of interior Levy County reported as many as 6 hours of freezing temperatures, with isolated spots reporting a couple hours of hard freeze conditions. The coldest temperature reported was 29 degrees at both the Bronson FAWN site and the COOP site near Chiefland.

Much of interior Citrus County reported as many as 11 hours of freezing temperatures, with isolates spots recording up to 4 hours of hard freeze conditions. The coldest temperature reported was 25 degrees at the mesonet site 4 miles east of Chassahowitzka.

Interior parts of Hernando County reported up to 9 hours of freezing temperatures. The coldest temperature reported was 28 degrees at the ASOS site at Brooksville.

Much of Sumter County recorded up to 8.5 hours of freezing temperatures, with isolated spots reporting a couple hours of hard freeze conditions. The coldest temperature reported was 27 degrees at the FAWN site at Okahumpka.

Pasco County reported as many as 9 hours of freezing temperatures over the interior. The coldest temperature reported was 28 degrees at the AWOS site at Zephyrhills.

Hillsborough County reported isolated spots with up to 8 hours of freezing temperatures, generally over interior regions. The coldest temperature reported was 29 degrees at a mesonet site 2 miles ESE of Bloomingdale.

Polk County reported isolated spots with up to 4 hours of freezing temperatures. The coldest temperature reported was 32 degrees at the AWOS site at Bartow.

Manatee County reported isolated spots with 2 to 4 hours of freezing temperatures, generally over interior regions. The coldest temperature reported was 30 degrees at the COOP site near Fort Green.

Sarasota County reported isolated spots with as much as 8 hours of freezing temperatures, generally over interior regions. The coldest temperature reported was 29 degrees at the FAWN site at North Port.

Hardee County reported isolated spots with 1 to 2 hours of freezing temperatures. The coldest temperature reported was 31 degrees at the FAWN site at Ona.

Highlands County reported isolated spots with 1 to 2 hours of freezing temperatures. The coldest temperature reported was 31 degrees at the RAWS site near Lake Wales.

Charlotte County reported isolated spots with up to an hour of freezing temperatures, generally over interior regions. The coldest temperature reported was 32 degrees at the ASOS site at Punta Gorda.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 22, 1:47 PM EST, 7 hours 13 minutes earlier.

Area forecast discussion, Dec 22, 1:47 PM EST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EST SAT DEC 22 2012

.SHORT TERM (TONIGHT - MONDAY)...TOUGHEST PART OF THE FORECAST WILL
BE IN FORECASTING LOWEST TEMPERATURES OVERNIGHT ALONG WITH DURATIONS
OF TEMPERATURES BELOW FREEZING. WITH SUCH LOW DEW POINTS IN PLACE...
THERE IS NO DOUBT THAT WHILE SKIES REMAIN CLEAR THE TEMPERATURES
WILL DROP OFF VERY RAPIDLY AFTER SUNSET. MODELS ARE BRINGING HIGH
CLOUDS INTO THE REGION AFTER MIDNIGHT TONIGHT...BUT THE QUESTION IS
HOW THICK WILL THEY BE AND HOW EXTENSIVE. THERE ARE HIGH CLOUDS OVER
THE WESTERN GULF RIGHT NOW...AND THEY ARE MOVING RAPIDLY EASTWARD...
BUT THEY DO NOT APPEAR OVERLY THICK OR WIDESPREAD. AFTER
COORDINATING WITH SURROUNDING OFFICES...DECIDED TO PLAY IT SAFE AND
UPGRADE THE FREEZE WATCH TO A COMBINATION OF FREEZE WARNINGS AND
HARD FREEZE WARNINGS. I WOULD NOT BE SURPRISED TO SEE SOME LOCATIONS
AT OR BELOW FREEZING BY MIDNIGHT. I AM ALSO ISSUING FREEZE WARNINGS
FOR HARDEE...DESOTO AND HIGHLANDS COUNTY WHERE VERY DRY AIR AND LESS
OF AN IMPACT FROM CIRRUS WILL ALLOW UP TO 4 HOURS OF BELOW FREEZING
TEMPERATURES IN THOSE COUNTIES. ELSEWHERE...WITH THE EXCEPTION OF
PINELLAS COUNTY...FROST ADVISORIES WILL BE ISSUED.

THE COLD HIGH CENTER WILL BE DIRECTLY OVER FLORIDA ON SUNDAY MORNING
THEN MOVE QUICKLY OUT INTO THE ATLANTIC DURING THE DAY. THAT WILL
BRING A RETURN OF EASTERLY FLOW AND WILL BEGIN OUR WARMING TREND.
STILL THINK MOST LOCATIONS WILL REMAIN BELOW 70 BUT COULD SEE A FEW
LOWER 70S FAR SOUTH.

IT WILL NOT BE AS COLD SUNDAY NIGHT BUT STILL COULD SEE SOME
TEMPERATURES NEAR OR JUST BELOW 40 DEGREES OVER THE INTERIOR. FOR
THE MOST PART WE ARE LOOKING FOR MID 40S WITH 50S NEAR THE COAST.

MONDAY WILL SEE AN INCREASE IN CLOUDS AS LOW PRESSURE MOVES UP
TOWARD OHIO DRAGGING A COLD FRONT INTO THE NORTHERN GULF STATES.
THIS FRONT WILL NOT MAKE MUCH PROGRESS SOUTHWARD UNTIL LATER IN THE
WEEK.

.LONG TERM (PREVIOUS DISCUSSION MONDAY NIGHT - SATURDAY)...THE
LONG TERM PERIOD BEGINS WITH A DISTURBANCE MOVING THROUGH THE OHIO
RIVER VALLEY WITH AN ASSOCIATED COLD FRONT ACROSS NORTH FLORIDA. A
STRONGER UPPER LEVEL DISTURBANCE WILL DIG THROUGH THE PLAINS WITH
AN AREA OF LOW PRESSURE DEVELOPING OVER THE SOUTHEAST U.S. ON
WEDNESDAY. THIS SYSTEM WILL DRAG A COLD FRONT THROUGH THE FORECAST
AREA WEDNESDAY AFTERNOON...BUT MOST OF THE SUPPORT WILL BE LIFTING
TO THE NORTHEAST...SO FOR NOW LEFT OUT THUNDER AND JUST WENT WITH
A CHANCE OF SHOWERS FOR MOST OF THE AREA. HIGH PRESSURE WILL BUILD
INTO THE REGION BEHIND THE FRONT. TEMPERATURES WILL BE ON THE WARM
SIDE FOR TUESDAY AND WEDNESDAY AFTERNOONS...THEN WILL FALL TO MORE
SEASONABLE NUMBERS BEHIND THE FRONT ON THURSDAY AFTERNOON.

&&

.AVIATION...
VFR NEXT 24 HOURS.

&&

.MARINE...WINDS ARE NOW MOSTLY AROUND 15 KNOTS AND SEAS HAVE
CONTINUED TO COME DOWN WITH BUOY 42036 NOW BELOW 6 FEET. THERE MAY
BE A FEW HIGHER WAVES IN THE SOUTHERN WATERS BUT THEY TOO WILL BE
SUBSIDING THIS EVENING. NO HEADLINES PLANNED FOR THE FORECAST THIS
EVENING.

OTHERWISE...ONE COLD FRONT APPROACHES THE NORTHERN GULF WATERS ON
MONDAY BUT STALLS AND MOVES BACK TO THE NORTH ON TUESDAY. AFTER
THAT...A RATHER ROBUST AREA OF LOW PRESSURE DEVELOPS OVER THE
SOUTHEAST AND MOVES NORTHEAST...REDEVELOPING NEAR THE DELMARVA ON
WEDNESDAY. THIS WILL DRAG ANOTHER COLD FRONT THROUGH THE WATERS
DURING WEDNESDAY WHICH COULD BE ACCOMPANIED BY A BRIEF PERIOD OF
20 KNOT WINDS AND ROUGH SEAS. HIGH PRESSURE NOSES IN FROM THE
NORTH ON THURSDAY BRINGING A QUICK END TO THE ENHANCED WINDS AND
SEAS.

&&

.FIRE WEATHER...WILL ISSUE ANOTHER FIRE WEATHER WATCH FOR PINELLAS
AND LEE COUNTY FOR SUNDAY AFTERNOON FOR LONG DURATIONS OF
HUMIDITIES BELOW 35 PERCENT ALONG WITH ERC VALUES OF 35 OR HIGHER.
WINDS WILL BE LIGHT SO ALTHOUGH LONG DURATIONS OF LOW HUMIDITIES
WILL OCCUR ELSEWHERE...RED FLAG CONDITIONS ARE NOT EXPECTED.
MOISTURE WILL INCREASE ENOUGH TO PRECLUDE FIRE WEATHER ISSUES FOR
THE REST OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  38  66  52  72 /   0   0   0  10
FMY  41  71  54  77 /   0   0   0  10
GIF  37  66  49  72 /   0   0   0  10
SRQ  37  65  49  74 /   0   0   0  10
BKV  24  65  37  72 /   0   0   0  10
SPG  46  64  56  71 /   0   0   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FROST ADVISORY FROM 11 PM THIS EVENING TO 9 AM EST SUNDAY
     FOR CHARLOTTE-HILLSBOROUGH-LEE-MANATEE-POLK-SARASOTA.

     RED FLAG WARNING UNTIL 6 PM EST THIS EVENING FOR LEE-
     PINELLAS.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR LEE-PINELLAS.

     FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM EST SUNDAY
     FOR DESOTO-HARDEE-HIGHLANDS-PASCO-SUMTER.

     HARD FREEZE WARNING FROM 11 PM THIS EVENING TO 9 AM EST
     SUNDAY FOR CITRUS-HERNANDO-LEVY.

GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
AVIATION...CLOSE
Hazardous weather outlook, Dec 22, 5:38 AM EST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
538 AM EST SAT DEC 22 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-222245-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
538 AM EST SAT DEC 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...COLD IMPACT...
A FREEZE WATCH IS IN EFFECT TONIGHT FOR THE NATURE COAST FROM
PASCO COUNTY NORTH. A COLDER AIR MASS OVER THE AREA WILL SUPPORT
SEVERAL HOURS OF TEMPERATURES BELOW 32 DEGREES IN THOSE
AREAS...ESPECIALLY AWAY FROM THE IMMEDIATE COAST.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL WATERS THROUGH
LATER THIS MORNING. WINDS OF 20 KNOTS OR GREATER WITH UP TO 7 OR 8
FOOT SEAS WILL SLOWLY SUBSIDE THROUGH THE DAY TODAY.

...FIRE WEATHER IMPACT...
SEVERAL HOURS OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT WITH
ERC VALUES OF 35 OR GREATER WILL LEAD TO RED FLAG CONDITIONS
ACROSS PINELLAS AND LEE COUNTIES TODAY. AN ELEVATED FIRE WEATHER
RISK REMAINS ELSEWHERE WITH SEVERAL HOURS OF LOW RELATIVE
HUMIDITY VALUES EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...FIRE WEATHER IMPACT...
THE FIRE WEATHER RISK REMAINS HIGH FOR SUNDAY WITH RELATIVE
HUMIDITY VALUES EXPECTED TO DROP BELOW 35 PERCENT FOR SEVERAL
HOURS IN SOME LOCATIONS. THE POTENTIAL FOR WARNINGS AND ADVISORIES
WILL BE MONITORED CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 frost/freeze. Local standard time, as filed.

Frost/Freeze, Citrus

When
December 22, 9:00 PM EST to December 23, 8:00 AM EST
Where
Citrus forecast zone
Reported by
Mesonet

Much of interior Citrus County reported as many as 11 hours of freezing temperatures, with isolates spots recording up to 4 hours of hard freeze conditions. The coldest temperature reported was 25 degrees at the mesonet site 4 miles east of Chassahowitzka.

Frost/Freeze, Hernando

When
December 22, 11:00 PM EST to December 23, 8:00 AM EST
Where
Hernando forecast zone
Reported by
ASOS

Interior parts of Hernando County reported up to 9 hours of freezing temperatures. The coldest temperature reported was 28 degrees at the ASOS site at Brooksville.

Frost/Freeze, Pasco

When
December 22, 11:00 PM EST to December 23, 8:00 AM EST
Where
Pasco forecast zone
Reported by
AWOS

Pasco County reported as many as 9 hours of freezing temperatures over the interior. The coldest temperature reported was 28 degrees at the AWOS site at Zephyrhills.

Frost/Freeze, Sumter

When
December 22, 11:30 PM EST to December 23, 8:00 AM EST
Where
Sumter forecast zone
Reported by
Mesonet
Coordinates
28.705, -82.081 (the zone’s center; the record gives no point)

Much of Sumter County recorded up to 8.5 hours of freezing temperatures, with isolated spots reporting a couple hours of hard freeze conditions. The coldest temperature reported was 27 degrees at the FAWN site at Okahumpka.

Frost/Freeze, Hillsborough

When
December 23, 12:00 AM EST to 8:00 AM EST
Where
Hillsborough forecast zone
Reported by
Mesonet

Hillsborough County reported isolated spots with up to 8 hours of freezing temperatures, generally over interior regions. The coldest temperature reported was 29 degrees at a mesonet site 2 miles ESE of Bloomingdale.

Frost/Freeze, Sarasota

When
December 23, 12:00 AM EST to 8:00 AM EST
Where
Sarasota forecast zone
Reported by
Mesonet

Sarasota County reported isolated spots with as much as 8 hours of freezing temperatures, generally over interior regions. The coldest temperature reported was 29 degrees at the FAWN site at North Port.

Frost/Freeze, Levy

When
December 23, 2:00 AM EST to 8:00 AM EST
Where
Levy forecast zone
Reported by
COOP Observer

Much of interior Levy County reported as many as 6 hours of freezing temperatures, with isolated spots reporting a couple hours of hard freeze conditions. The coldest temperature reported was 29 degrees at both the Bronson FAWN site and the COOP site near Chiefland.

Frost/Freeze, Manatee

When
December 23, 4:00 AM EST to 8:00 AM EST
Where
Manatee forecast zone
Reported by
COOP Observer

Manatee County reported isolated spots with 2 to 4 hours of freezing temperatures, generally over interior regions. The coldest temperature reported was 30 degrees at the COOP site near Fort Green.

Frost/Freeze, Polk

When
December 23, 4:30 AM EST to 8:00 AM EST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

Polk County reported isolated spots with up to 4 hours of freezing temperatures. The coldest temperature reported was 32 degrees at the AWOS site at Bartow.

Frost/Freeze, Hardee

When
December 23, 6:00 AM EST to 8:00 AM EST
Where
Hardee forecast zone
Reported by
Mesonet
Coordinates
27.493, -81.810 (the zone’s center; the record gives no point)

Hardee County reported isolated spots with 1 to 2 hours of freezing temperatures. The coldest temperature reported was 31 degrees at the FAWN site at Ona.

Frost/Freeze, Highlands

When
December 23, 6:00 AM EST to 8:00 AM EST
Where
Highlands forecast zone
Reported by
Mesonet
Coordinates
27.343, -81.341 (the zone’s center; the record gives no point)

Highlands County reported isolated spots with 1 to 2 hours of freezing temperatures. The coldest temperature reported was 31 degrees at the RAWS site near Lake Wales.

Frost/Freeze, Charlotte

When
December 23, 7:00 AM EST to 8:00 AM EST
Where
Charlotte forecast zone
Reported by
ASOS

Charlotte County reported isolated spots with up to an hour of freezing temperatures, generally over interior regions. The coldest temperature reported was 32 degrees at the ASOS site at Punta Gorda.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418681, 418682, 418684, 418683, 418685, 418688, 418680, 418687, 418686, 418689, 418690, 418691.